Illinois, 2005

Hail in Illinois, April 12, 2005

April 12, 2005 · NWS ILX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 12, 1:00 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 12, 1:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT TUE APR 12 2005

.DISCUSSION...MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE
POPS/THUNDER CHANCES TONIGHT...AND HOW QUICKLY TO END POPS ON
WEDNESDAY.

18Z WATER VAPOR IMAGERY CONTINUES TO SHOW UPPER LOW ROTATING ACROSS
MISSOURI...WITH MAIN VORT LOBE PUSHING NORTHWARD INTO SOUTHWEST
ILLINOIS.  SCATTERED CONVECTION HAS DEVELOPED IN ADVANCE OF THIS
WAVE...ESPECIALLY ACROSS LOCATIONS THAT HAVE SEEN A FEW PEEKS OF SUN
TODAY.  SURFACE LOW IS CURRENTLY LOCATED ACROSS WEST-CENTRAL
ILLINOIS...WITH WARM FRONT EXTENDING FROM NEAR MACOMB...TO JUST
NORTH OF DECATUR...TO NEAR LAWRENCEVILLE.  WEAK COLD FRONT/DRY LINE
EXTENDS SOUTHWARD FROM THE LOW...HELPING TO TRIGGERING CURRENT
CONVECTION.

SHORT TERM...TONIGHT THROUGH FRIDAY...
FIRST ISSUE WILL BE ONGOING THUNDER CHANCES ACROSS THE AREA THIS
EVENING.  UPPER SYSTEM PROGGED TO SLOWLY SLIDE E/SE ACROSS THE
AREA...WITH SURFACE REFLECTION EXPECTED TO TRACK TO NEAR
LAWRENCEVILLE BY 00Z WED...THEN INTO SOUTHERN INDIANA BY 06Z WED.
BEST CONVECTION CHANCES LOOK TO BE EARLY THIS EVENING...MAINLY
ACROSS LOCATIONS SOUTH OF I-74.  WILL THEREFORE EXPAND THUNDER
CHANCES NORTHWARD ACROSS THE CENTRAL CWA THROUGH THE EVENING HOURS.
AS LOW CONTINUES TO TRACK AWAY FROM THE AREA OVERNIGHT...INSTABILITY
AXIS WILL SHIFT EASTWARD INTO INDIANA...HOWEVER AMPLE WRAP-AROUND
MOISTURE WILL PERSIST.  12Z NAM TIME-HEIGHT CROSS-SECTIONS INDICATE
PROFILE TO REMAIN SATURATED ACROSS ENTIRE AREA FOR MUCH OF THE
OVERNIGHT HOURS...WITH A DISTINCT DRYING TREND NOTED ACROSS THE
NORTHERN CWA AFTER 09Z WED.  WILL DECREASE POPS FROM LIKELY INTO THE
CHANCE CATEGORY AFTER MIDNIGHT...WITH CHANCES TAPERING OFF THE
FURTHER NORTH YOU GO.

SOME MINOR MODEL DIFFERENCES EXIST DURING THE DAY WEDNESDAY...WITH
THE NAM BEING A BIT MORE AGGRESSIVE IN ENDING THE PRECIP ACROSS THE
AREA.  BY 12Z WED...THE NAM TAKES THE CLOUD/PRECIP SHIELD WELL SOUTH
OF I-72...WHILE THE GFS HOLDS THE PRECIP AREA FURTHER NORTH ACROSS
THE I-72 CORRIDOR.  CURRENT OBS SHOW PLENTY OF LOW-LEVEL DRY AIR
ACROSS THE GREAT LAKES/NORTHERN INDIANA...WHERE SURFACE DEWPOINTS
ARE ONLY IN THE TEENS AND 20S.  AS LOW TRACKS EASTWARD...IT SHOULD
READILY PULL THIS DRY AIR SOUTHWARD...RESULTING IN A FAIRLY RAPID
END TO THE PRECIP CHANCES WED MORNING.  WILL GO WITH A BLEND OF THE
NAM/GFS...KEEPING LOW POPS ACROSS THE CHAMPAIGN/SPRINGFIELD AREAS
FOR THE MORNING HOURS...AND ACROSS THE FAR SOUTHEAST CWA FOR THE
ENTIRE DAY.

SKIES WILL CLEAR OUT ENTIRELY BY WED NIGHT...AS UPPER/SURFACE RIDGE
BUILDS INTO THE MIDWEST.  HAVE ADJUSTED GRIDS TO INCLUDE LESS CLOUD
COVER FOR THE THU/FRI TIME FRAME...AS RIDGING RULES ACROSS THE
REGION.

LONG TERM...SATURDAY THROUGH TUESDAY...
NEXT ISSUE ARISES BY THE WEEKEND...AS MEDIUM RANGE MODELS TRY TO
BRING A FRONTAL BOUNDARY INTO THE REGION LATE SAT/SUN.  06Z RUN OF
THE GFS DROPPED FRONT INTO CENTRAL ILLINOIS SAT NIGHT...WITH LIGHT
QPF INDICATED.  12Z GFS HAS BACKED OFF ON THIS
CONSIDERABLY...KEEPING BOUNDARY NORTH AND WEST OF ILLINOIS...AND
ACTUALLY WASHING IT OUT DURING THE DAY SUNDAY.  ECMWF/CANADIAN ALSO
APPEAR TO BE HOLDING FRONT BACK...AS UPPER RIDGING CONTINUES TO
DOMINATE THE WEATHER ACROSS THE MIDWEST AND ALL SHORT-WAVE ENERGY
TRACKS FURTHER NORTH ALONG THE US/CANADIAN BORDER.  HAVE ADJUSTED
GRIDS TO INCLUDE A GRADUAL INCREASE IN CLOUDS SAT/SAT
NIGHT/SUN...BUT HAVE OPTED TO KEEP FORECAST DRY AT THIS TIME.  NO
OTHER CHANGES MADE TO THE EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...SEVERE THUNDERSTORM WATCH NUMBER 156 IN EFFECT UNTIL 7PM FOR
LOCATIONS SOUTH OF A CANTON TO BLOOMINGTON LINE.

&&

BARNES
Hazardous weather outlook, Apr 12, 10:42 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT TUE APR 12 2005

ILZ040>045-047>057-061>063-066>068-071>073-131100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
INCLUDING THE CITIES OF...CHAMPAIGN...DECATUR...EFFINGHAM...FLORA...
HAVANA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...MATTOON...
SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1142 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING IN MID-CENTRAL AND SOUTHEAST ILLINOIS.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL FROM AROUND NOON TIME TO 8 PM. SOME
ISOLATED DAMAGING WIND REPORTS WILL ALSO BE POSSIBLE.

CENTRAL ILLINOIS WILL BE SEEING A BREAK FROM THE RAIN THIS
MORNING...BUT THE AIRMASS IS EXPECTED TO BECOME UNSTABLE ONCE AGAIN
TOWARD MIDDAY... ESPECIALLY IN AREAS WHERE BREAKS IN THE CLOUD COVER
DEVELOP. THUNDERSTORM DEVELOPMENT WILL THEN BE LIKELY AS A LOW
PRESSURE AREA MOVES EASTWARD ACROSS ILLINOIS. THE STORMS SHOULD
DECREASE IN INTENSITY AFTER SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING.

ILZ027>031-036>038-131100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA
1142 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE PERIODS OF RAIN AND ISOLATED THUNDERSTORMS TODAY OVER
NORTH-CENTRAL ILLINOIS. SOME OF THE STRONGER STORMS MAY PRODUCE
FREQUENT LIGHTNING AND HEAVY RAINFALL. HOWEVER...THE MAIN THREAT FOR
ANY SEVERE THUNDERSTORMS IS EXPECTED BE TO THE SOUTH OF THE AREA THIS
AFTERNOON AND THIS EVENING.  HOWEVER... PLEASE STAY TUNED FOR FURTHER
STATEMENTS SHOULD THE THREAT FOR SEVERE WEATHER SHIFT NORTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

HARDIMAN

In the hours before

Special weather statement, Apr 12, 12:19 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
119 PM CDT TUE APR 12 2005

ILZ050-051-122015-
SANGAMON-MORGAN-
119 PM CDT TUE APR 12 2005

...COLD AIR FUNNELS POSSIBLE OVER SANGAMON AND MORGAN COUNTIES
THROUGH 315 PM...

FUNNEL CLOUDS HAVE BEEN SPOTTED OVER NORTHERN MACOUPIN COUNTY AND
MOVING NORTH AT 20 MPH TOWARD SOUTHERN MORGAN AND SANGAMON COUNTIES.

ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL ILLINOIS THAT FAVOR THE
FORMATION OF THE PHENOMENON CALLED COLD AIR FUNNELS. COLD AIR FUNNELS
ARE NORMALLY NOT ASSOCIATED WITH THUNDERSTORMS. THEY FORM OUT OF THE
BOTTOM OF CLOUDS...SPIN...AND DIP DOWN TO WITHIN SEVERAL HUNDRED FEET
OF THE GROUND...ONLY OCCASIONALLY TOUCHING THE GROUND.

THE COLD AIR FUNNELS MAY LAST FOR SEVERAL MINUTES OR THEY MAY PERSIST
FOR A GOOD PART OF THE AFTERNOON...REMAINING IN THE SAME GENERAL
AREA. THEY NORMALLY DISSIPATE COMPLETELY TOWARD SUNSET.

THESE FUNNELS COULD CAUSE DAMAGE SIMILAR TO A WEAK TORNADO IF ONE
WERE TO TOUCH DOWN. STAY ALERT AND BE PREPARED TO MOVE QUICKLY TO A
SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND.

LAT...LON 3984 8958 3949 8957 3949 9033 3985 9032

KH
Special weather statement, Apr 12, 12:54 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
154 PM CDT TUE APR 12 2005

ILZ037-041-042-047-048-050>054-061-066-067-071-072-122200-
TAZEWELL-MASON-LOGAN-MENARD-CASS-MACON-SANGAMON-MORGAN-CHRISTIAN-
MOULTRIE-SHELBY-EFFINGHAM-JASPER-CLAY-RICHLAND-
154 PM CDT TUE APR 12 2005

...FUNNEL CLOUDS SIGHTED OVER PARTS OF CENTRAL ILLINOIS THIS
AFTERNOON...

FUNNEL CLOUDS WILL BE POSSIBLE THROUGH 4 PM THIS AFTERNOON OVER
MASON...MENARD...MORGAN...SANGAMON...LOGAN...CHRISTIAN...MACON...
MOULTRIE...SHELBY...EFFINGHAM...JASPER...CLAY AND RICHLAND COUNTIES.

LOW HANGING SCUD CLOUDS CAN OFTEN APPEAR TO DIP UP AND DOWN...WHILE A
FUNNEL CLOUD WILL HAVE RAPID ROTATION OR SPINNING INDICATED.

ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS CENTRAL ILLINOIS THAT DO
FAVOR THE POSSIBLE FORMATION OF WEAK CYCLONIC CIRCULATIONS ON A
PREEXISTING BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING
UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS. WHEN THIS OCCURS...A
FUNNEL CLOUD WILL DEVELOP IN THE STRONG UPDRAFT REGION OF THE SHOWER.
ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES. SOME OF THESE
FUNNEL CLOUDS MAY BECOME SHORT-LIVED TORNADOES AS THEY BRIEFLY TOUCH
DOWN...POSSIBLE CAUSING MINOR DAMAGE.

STAY ALERT...KEEP AN EYE ON THE SKY AND BE PREPARED TO MOVE QUICKLY
TO A SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND
IN YOUR AREA.

LAT...LON 4027 8928 4005 8912 3973 8862 3918 8847
      3859 8792 3859 8869 3924 8916 3957 9029
      3990 9037 3990 9002 4042 8992

KH

The radar

The Lincoln radar (KILX), 36 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Macon

When
April 12, 1:25 PM CST
Where
Macon County, Niantic
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -89.167

Hail, Morgan

When
April 12, 2:12 PM CST
Where
Morgan County, 2 mi N of Jacksonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -90.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447153, 5447154.